A 34 years old lady is admitted with a diagnosis of severe asthma. She has a long history of asthma with multiple hospitalizations for severe asthmatic attacks. Three days prior to admission she has moved to a newly refurbished house. Ever since then she has had a progressively worsening shortness of breath. She is nauseas and has vomited three times today. Salbutamol and Ipratropium bromide nebulizer treatments did not relieve her symptoms. Her peak flow rate has decreased by nearly 50% from baseline.
What should be the next step in the patient’s treatment be to relieve her symptoms?
Adding an IV steroid will augment the action of the bronchodilators by reducing inflammation surrounding the airways.
Terbutaline sulfate: is a beta-adrenergic receptor agonist which can be given as an alternative to Salbutamol to reverse bronchospasm.
Beclomethasone: A surface acting steroid dispensed in aerosolized form. It is used in the long-term treatment of chronic asthma to prevent recurrent attacks. It can not be used for acute attacks.
Prednisolone: In this scenario since the patient has history of recent vomiting, she will not be able to take oral prednisolone. A parentral hydrocortisone or intramuscular methylprednisolone are better alternatives.
Disodium cromoglycate: is a mast cell stabilizer used to decrease the occurrence and severity of asthma attacks. Once bronchospasm is established it has little use.
You are the FY2 in emergency department and have received a referral from a GP who is concerned about this patient. She is a 72-year-old smoker (50/day for 50 years) with a one-year history of a recurrent painful wound on her foot. Her GP has managed her with wound dressings and oral antibiotics which only offers temporary wound healing with subsequent wound breakdown. X-ray and wound swabs are unremarkable. She works as a part-time office clerk and is usually very active. Her BP is well controlled with Amlodipine tablets and her most recent annual blood results are satisfactory. The District nurse’s records show no change to serial wound measurements and her ABPI is 0.90.?
This patient’s ABPI recording is slightly below the normal range (1-1.2) probably due to her smoking history and resultant Chronic peripheral arterial disease. The features of chronic peripheral arterial disease include cool, shiny, thinning, pale and hairless skin with reduced capillary refill, absent or diminished peripheral pulses and the presence of arterial bruits. The ulcer margin in venous leg ulcers is shallow, in contrast to the punched out appearance observed in arterial ulcers. The appearance of a white margin is not specific to venous leg ulceration, but instead is a sign of maceration from either uncontrolled oedema or local wound infection. Occasionally a white margin may be the result of adherent topical therapy, in patients who do not regularly wash their legs, often due to the misconception that washing their leg will make the ulcer worse. Inflammatory diseases, such as pyoderma gangrenosum, often present with painful lower leg ulceration with margins that are typically violaceous and overhung. An enlarging ulcer with heaped up granulation tissue at the edge is characteristic of a squamous cell carcinoma (Marjolin’s ulcer). Venous Ulcer Haemosiderin deposition (A), lower limb oedema, atrophie blanche (B), lipodermatosclerosis, varicosities (D) and venous flares all indicate chronic venous insufficiency. Ulcer edge is typically shallow (C)